Monday, May 30, 2011

Seizures.

"Prior to leaving for Disney World it was set in to motion to start Wyatt on an additional IV seizure med. He's never been on the drug of choice, but it's been talked about in the past. Wyatt has had seizures since he was an infant. At first they were questionable and sporadic, but we eventually began treatment when he was a very young toddler. With time we've been able to better distinguish the types of seizures that he  experiences...tonic clonic, complex partial, myoclonic, tonic. Thankfully, when medicated he doesn't have seizures often. They breakthrough rather rarely (maybe once or twice a year) and an increase in his daily dose usually does the trick to keep them at bay. But we've noticed (and I believe I mentioned in previous posts) within the past weeks that his medications have not been absorbing through his GI tract and come flowing outward through his drainage tubes hours after being given. We can only do so much with trying to 'make' his gut work and watching his seizure medicine come trickling out of his system is greatly concerning. It was only a matter of time until the therapeutic level of anticonvulsant medicine circulating through his body started to decrease. About a month ago we began seeing the signs of seizures. Wyatt seizes most frequently in and around his sleep. There are times that he'll vocalize during an intense seizure that alerts us to what's happening...they're the sounds that make me leap from my bed during a deep sleep. However, there are also times that he's silent and I'm sure we miss seeing a few, but what's telling is the weakness that he experiences for days following an event. It's different than any weakness and fatigue that he typically shows. When talking with the new neurologist before our vacation we expressed what we were seeing and our thinking that it was time to step in and change the way in which his seizure medications were given, in an effort to regain control. At the time we were hoping by some stretch of reality that these meds would at least be started prior to our trip. Unfortunately, due to the infusion company and a bit of communication confusion it just wasn't possible. I was bummed and a bit concerned. And apparently rightfully so...as we were driving toward our destination our boy started to get drowsy and we watched our son's body seize. I hate what seizures do to this child's body. Wyatt sleeps for hours after a seizure, which is his body's way of recuperating. Though, even when he wakes he's still weak and lacks the strength that he had prior to the event, at times leaving him unable to move his own body. We've come accustomed to this, though it never gets easier. So, here we are at the beck and call of the seizures, but hopefully not for much longer. We've now started the wean on to the IV medicine. It's an extended ramp up period and will take several weeks until we are at his optimal daily dose, but I feel like we're at least doing something to help."

This small snippet was part of the post that I wrote last week and decided to ditch at the last minute. I thought I would use it now, as I begin to write about just how much I dislike seizures. I'll warn you, this could get lengthy! The disdain I feel for these events is rather great. Watching my son's body be overtaken by the electrical storm that begins raging inside his mind is crushing. The seizure itself fierce...muscles twitching and at times rigid to the point of moving his body in directions that appear harmful. I can't help but talk him through it, hoping he can hear my words and they offer some type of comfort while his body takes over. Afterward he cries and yells out, disoriented and confused.

Wyatt had an intense seizure this weekend which left me feeling incredibly helpless and filled my heart with anguish toward what he endures. He cried inconsolably afterward, making very little sense when trying to speak. As I look back on the day I knew something was just not 'right', but we have those types of days with no explanation often. It's days like those that I wonder if "today" will be the day that he spikes that temp that we'll need to rush off to the hospital for. So, I didn't think too much about it...just carried on with our day like we usually do with these 'off' days.

The seizure disorder is one of those diagnoses that's clearly important but hasn't been brought to the fore front of this boy's lengthy complex medical chart for some time now. It's been in good control and while a seizure may pop out of nowhere here and there throughout the years, it wasn't something that I viewed as a significant daily concern. We've been very, very fortunate in that regard and I certainly don't want to gloss over that fact! It's one of those issues that I hoped we could just keep in control and not have to experience more than every so often. And even then could be easily remedied with an increased dose. However, Wyatt's particular medication that has kept his seizures under control for years doesn't come in an IV form. Which means we had to change to a similar, but different anticonvulsant that's able to be given through his central line. Changing seizure meds can be risky. When the IV alternative was initially brought up to us as something to try we viewed the risk as losing the seizure control that we found with the current medication. However, now we were facing a losing battle with that control due to his failing GI tract, which left us with no choice but to start the additional drug. But it still brings about a bit of anxiety for me. Watching my son disoriented, weak and confused after a seizure is hard to witness. We can support his body with the respiratory machines, making sure that he is stable and recuperating from the event itself. But beyond that I find myself anxiously waiting (often times praying) that when his body is finished recovering he'll wake and I'll see that same smile and hear the giggle that melts my heart and makes me smile myself.

I'm praying for control and that this new medication that we're slowly weaning him onto will take affect. And if it's not too much to ask, that we can avoid the nasty side effects that can accompany said drug. Healing; what an amazing thing to hope and pray for too.

Print Friendly and PDF

No comments:

Post a Comment